Hail, Garden
- When
- June 27, 1:00 PM MST
- Where
- Garden County, 22.09 mi NNE of Lisco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.790, -102.440
A trough of low pressure was the focus for strong to severe thunderstorm development. Large hail broke out windows of homes and damaged crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A trough of low pressure was the focus for strong to severe thunderstorm development. Large hail broke out windows of homes and damaged crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 27, 10:06 AM MST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1206 PM CDT MON JUN 27 2016 .SYNOPSIS... Issued at 351 AM CDT Mon Jun 27 2016 Closed low over the Gulf of Alaska with sharpening ridge over the western CONUS as desert southwest high builds. Northern plains in northwest flow. Upper trough extending into the Great Lakes from low over northeast Canada. && .SHORT TERM...(Today and tonight) Issued at 351 AM CDT Mon Jun 27 2016 Line of thunderstorms from south central Cherry county to Brady. Putting out about a half inch per hour of rainfall. Had storm total precipitation around 3 inches. Put out an urban and small stream flood advisory with Mullen and Seneca in mind and then further south to cover along the Dismal River. This will run through 8am cdt. The remainder of the area can handle the moisture. Weak front over southern South Dakota early this morning will move south through the Nebraska Sandhills today. This will become the focus for thunderstorm development through the day and this afternoon with the front stalled somewhere over southwest Nebraska with surface high pressure building in and upslope flow will become the focus for severe weather development. Easterly flow will bring 60 dewpoints west into the southeast Nebraska panhandle and southwest Nebraska. Atmosphere becoming increasingly unstable this afternoon and mid level disturbance moving through set up for severe weather. Have increased pops through the day with focus on the frontal boundary. Higher QPFs to the southwest and west. Highs today in the low to mid 80s Precipitation chances continue through the night mainly south. lows tonight in the 50s to low 60z. .LONG TERM...(Tuesday through Sunday) Issued at 351 AM CDT Mon Jun 27 2016 The main forecast challenge from Tuesday on is precipitation. Periods of thunderstorms are possible with northwest flow aloft and several wave or trough passages. Severe weather potential still exists Tuesday. Overall, made little change in terms of temperatures. Blended slightly toward MAV/MEX guidance as it's the warmer solution. Despite continual precipitation chances and cloud cover, any sunshine combined with H85 temps of 18-20C will allow for sfc temps to reach the lower/mid 80s. Precipitation-wise, didn't stray much from previous forecast with likely pops Tuesday night and continuous schc/chc mention through the extended. Southeast sfc/low level flow will maintain a constant moisture supply and provide sufficient instability as daytime T/Td profiles will stay around 80/60F. Any forcing from leftover boundaries or a wave/front should be enough to spark some shower and thunderstorm activity. For Tuesday's system, the NAM appears to be the most aggressive in terms of timing with bringing the bulk of the convection through by 06z. The GFS and Euro are a little slower and show the best convective parameters toward 06z. Maintained likely pops west of Hwy 83 before 06z and east thereafter. As mentioned in previous forecast discussion, the convection will likely take a multicellular approach through the Sandhills. Abundant deep layer shear on the scale of 40- 50kts will definitely support supercells. However, with the convective initiation region in South Dakota, shear vectors nearly matching the storm motion, and the easing of low level veering in time, colliding cold pools will favor additional development and upscale growth into a linear system. MUCAPE near 3000j/kg and LI's as low as -8 are shown by the NAM, which suggest the potential for large hail if somewhat discrete cells are maintained within the larger system. Given the possible cluster/linear convective mode and the influence of the low level jet, which the NAM and GFS show H85 speeds up to 40kts, damaging winds will be just as large a threat. Convective parameters also show a severe potential late Wednesday with the passage of a weak cold front. Deep layer shear is sufficient with generally 30-40 kts and MUCAPE of at least 1500j/kg. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM CDT Mon Jun 27 2016 Scattered thunderstorms are again expected to develop late this afternoon across the Nebraska panhandle. The storms are expected to track southeast across southwest Nebraska this evening. These may impact the KLBF terminal mid evening. Otherwise look for VFR conditions across all of the area. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Power SHORT TERM...Power LONG TERM...Snively AVIATION...Taylor
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1014 AM CDT MON JUN 27 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-281515- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1014 AM CDT MON JUN 27 2016 /914 AM MDT MON JUN 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WITH BRIEF HEAVY RAIN WILL CONTINUE LATE THIS MORNING ACROSS NORTHERN NEBRASKA. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NEBRASKA PANHANDLE LATE THIS AFTERNOON...AND THEN MOVE SOUTHEAST INTO PORTIONS OF SOUTHWEST NEBRASKA THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK ACROSS THE OUTLOOK AREA AS A FRONT STALLS ACROSS THE REGION. THE FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT EACH DAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WEST OF A VALENTINE TO BROKEN BOW LINE TUESDAY EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. CHANCES FOR THUNDERSTORMS WILL CONTINUE MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ACROSS THE NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
946 AM CDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 9 NNE HAYES CENTER 40.63N 100.95W
06/27/2016 E0.00 INCH HAYES NE PUBLIC
2.5 INCHES OF RAIN FELL IN STORM LAST NIGHT. ESTIMATED IT
FELL WITHIN A 45 MINUTE TIME FRAME.
&&
JGOMEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 AM CDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 9 NNE HAYES CENTER 40.63N 100.95W
06/26/2016 E0.88 INCH HAYES NE PUBLIC
ESTIMATED TIME OF 1030PM HAD A FEW NICKLE SIZE HAIL.
&&
JGOMEZPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 AM CDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 19 SE HYANNIS 41.81N 101.50W
06/26/2016 E1.00 INCH GRANT NE PUBLIC
0710 PM HAIL 7 NE ARTHUR 41.64N 101.60W
06/26/2016 E1.75 INCH ARTHUR NE PUBLIC
0719 PM HAIL 17 NW TRYON 41.73N 101.18W
06/26/2016 E1.00 INCH MCPHERSON NE PUBLIC
0810 PM HAIL 13 W TRYON 41.56N 101.20W
06/26/2016 E1.00 INCH MCPHERSON NE PUBLIC
TIME ESTIMATED FROM RADAR
0910 PM TSTM WND GST SUTHERLAND 41.16N 101.13W
06/26/2016 E60.00 MPH LINCOLN NE PUBLIC
EST 60+ MPH WINDS AND NICKEL SIZE HAIL
0910 PM HAIL SUTHERLAND 41.16N 101.13W
06/26/2016 E1.75 INCH LINCOLN NE PUBLIC
ESTIMATED TIME OF 910 PM. HAIL COVERED LAWN AND BROKE OUT
A COUPLE WINDOWS ON HOUSE.
0910 PM TSTM WND GST SUTHERLAND 41.16N 101.13W
06/26/2016 E60.00 MPH LINCOLN NE PUBLIC
ESTIMATED 60 MPH WIND GUST.
0915 PM HAIL SUTHERLAND 41.16N 101.13W
06/26/2016 E2.50 INCH LINCOLN NE TRAINED SPOTTER
GOLF BALL TO TENNIS BALL SIZE HAIL WITH UP TO EST 80MPH
WINDS. NUMEROUS TREE BRANCHES DOWN
0915 PM HAIL 4 NW HERSHEY 41.20N 101.06W
06/26/2016 E1.00 INCH LINCOLN NE PUBLIC
PEA TO QUARTER SIZE HAIL. TIME ESTIMATED BY RADAR. VIA
SOCIAL MEDIA
0920 PM HAIL SUTHERLAND 41.16N 101.13W
06/26/2016 E1.75 INCH LINCOLN NE PUBLIC
*** 1 INJ *** A SMALL CHILD SUSTAINED MINOR INJURIES FROM
THE HAIL WHILE BEING TAKEN TO SHELTER.
0925 PM TSTM WND DMG SUTHERLAND 41.16N 101.13W
06/26/2016 LINCOLN NE TRAINED SPOTTER
NUMEROUS 6-8 IN. DIA. TREE LIMBS AND ONE POWER LINE DOWN
0930 PM HAIL SUTHERLAND 41.16N 101.13W
06/26/2016 E1.00 INCH LINCOLN NE TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL AND 60-70 MPH WINDS
0940 PM HAIL 15 S HERSHEY 40.94N 101.00W
06/26/2016 E1.75 INCH LINCOLN NE BROADCAST MEDIA
NORTH WINDOWS BROKEN OUT OF HOUSE. TIME ESTIMATED BY
RADAR. VIA SOCIAL MEDIA
1030 PM HAIL 9 NNE HAYES CENTER 40.63N 100.95W
06/26/2016 E0.88 INCH HAYES NE PUBLIC
ESTIMATED TIME OF 1030PM HAD A FEW NICKLE SIZE HAIL.
0600 AM HEAVY RAIN BRADY 41.02N 100.37W
06/27/2016 M0.20 INCH LINCOLN NE CO-OP OBSERVER
0.20 INCHES OF RAIN FROM OVERNIGHT AND STILL RAINING.
0630 AM HEAVY RAIN 8 WSW STAPLETON 41.44N 100.65W
06/27/2016 M0.70 INCH LOGAN NE PUBLIC
0.70 INCHES OF RAIN THE PAST 24 HOURS.
0726 AM HEAVY RAIN 32 S VALENTINE 42.41N 100.55W
06/27/2016 E0.21 INCH CHERRY NE TRAINED SPOTTER
0.21 INCHES OF RAINFALL PAST 24 HOURS.
0730 AM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
06/27/2016 M1.07 INCH LINCOLN NE NWS EMPLOYEE
0745 AM HEAVY RAIN 1 SE NORTH PLATTE 41.12N 100.76W
06/27/2016 M0.86 INCH LINCOLN NE NWS EMPLOYEE
0815 AM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
06/27/2016 M1.20 INCH LINCOLN NE NWS EMPLOYEE
0930 AM HEAVY RAIN 9 NNE HAYES CENTER 40.63N 100.95W
06/27/2016 E0.00 INCH HAYES NE PUBLIC
2.5 INCHES OF RAIN FELL IN STORM LAST NIGHT. ESTIMATED IT
FELL WITHIN A 45 MINUTE TIME FRAME.
&&
JGOMEZPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1107 AM CDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 9 NNE HAYES CENTER 40.63N 100.95W
06/27/2016 E2.50 INCH HAYES NE PUBLIC
2.5 INCHES OF RAIN FELL IN STORM LAST NIGHT. ESTIMATED IT
FELL WITHIN A 45 MINUTE TIME FRAME.
&&
JGOMEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 116 PM MDT MON JUN 27 2016 NEZ022-272000- GARDEN NE- 116 PM MDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 200 PM MDT... AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CRESCENT LAKE NWR...OR 24 MILES SOUTHEAST OF ALLIANCE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRESCENT LAKE NWR...TRALNOR LAKE...BRITTON LAKE...DOGTOWN FLATS... DEER LAKE...MUMPER...ADAMS FLATS AND RACKETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4180 10265 4194 10261 4182 10208 4154 10229 TIME...MOT...LOC 1916Z 291DEG 26KT 4183 10255 JWS
The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
No significant damage reported from the wind gust.
Hail cracked a window at residence.
Wheat crop was severely damaged buy the hail.
Crop damage from the hail.
Sky light in home broken, and wheat crop severely damaged.
No significant damage reported from the wind gust.
No significant damage reported from the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644121, 644122, 644123, 644132, 644124, 644125, 644126, 644127, 644128, 644129, 644130, 644133, 644131, 644134.